How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Anil Your Own Question
Dr. Anil
Dr. Anil, Doctor (MD)
Category: Health
Satisfied Customers: 8177
Experience:  M.B.B.S.M.D with over 30 years of experience in this medical field.
4713694
Type Your Health Question Here...
Dr. Anil is online now
A new question is answered every 9 seconds

I want to stop taking topomax, have only been on it for a month,

This answer was rated:

I want to stop taking topomax, have only been on it for a month, 50 mg per day. How do I taper?

Hello,

Why have you prescribed Topomax?

What are your current symptoms?

Do you feel any adverse effects while on Topomax?

Have you consulted your doctor so far?

Any other medical history?

Are you taking any medications?

Customer: replied 3 years ago.

For migraines. symptoms are now dizziness, fatigue, nausea, a little word finding difficulties. I have had dizziness about a year prior but not the fatigue and confusion symptoms. I have a history of herniated discs in my lower lumbar area, otherwise I am healthy. Zomig as needed, nothing else. I do have restless leg syndrome but don't take meds for it.

Hello,
Thanks for providing more information.

Dizziness,confusion, slowed thinking, memory problems, trouble concentrating, problems with speech or balance, loss of appetite, tired feeling are listed side effects of Topamax.

So I understand why you want to stop taking it.

Topamax can be effective in preventing migraines in some patients.

However, for others, its side effects outweigh any potential benefits.

Firstly i would suggest you to consult your doctor and discuss your current symptoms while taking Topomax and if required your doctor may either opt for other medications or adjust your dosage.

Even you need to taper off your medication under a medical supervision to prevent withdrawal effects.

 

You are on a low dose, but I would still recommend decreasing to 25mg for 2 weeks before discontinuing completely.

You can take comfort in knowing that the 50mg dosage is actually a very low dose of Topamax, and therefore the likelihood of having a serious adverse reaction or withdrawal is really quite low.

If you feel that this whole tapering process is still causing great anxiety, then you could consider asking your doctor to give you an anxiety pill such as alprozalam (Xanax).

There are other medications for migraine prevention.

Blood pressure medications like betablockers and ace inhibitors can be effective.

Studies have also shown that Coenzyme Q10(100mg three times a day) can reduce migraines by up to 50%.

 

So you should consult your doctor for further evaluation and management.

And your blood pressure and blood sugar levels should be monitored as well.



 

 

I hope this helps.

Please rate me highly (Star 5 Great Service), if you are satisfied with our conversation.

If you have any further query then feel free to ask.

Bonus and positive feedback are highly appreciated.

 

Thank you.

 

Dr. Anil and 3 other Health Specialists are ready to help you